Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 121, NWS Wilmington, NC

July 16, 2000Bladen County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 16, 2000, 8:13 PM EDT for Bladen County, North Carolina. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 16, 2000, 8:13 PM EDT (00:13 UTC)
Expired
Jul 16, 2000, 9:00 PM EDT
In force
47 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Bladen County, NC

The radar

The Wilmington radar (KLTX), 71 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 8:20 PM EDTHail 1.75Bladenboro, NCStorm cell dumped golfball size hail in Bladenboro, then proceeded to near Duart, where quarter size hail was reported by the sherriff's department.
Jul 16, 8:20 PM EDTHail 1.75Tar Heel, NCGolfball size hail reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2000-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 544 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2000-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
544 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1644 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 170014
SVRILM
NCC017-170100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
813 PM EDT SUN JUL 16 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 900 PM EDT

* AT 808 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL OVER BLADENBORO...OR ABOUT 11
  MILES SOUTHEAST OF LUMBERTON...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   TOBEMORY AT 820 PM EDT
   DUBLIN AT 820 PM EDT
   AMMON AT 835 PM EDT
   ELIZABETHTOWN AT 840 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...SEEK SHELTER
IMMEDIATELY!

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN
PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...
DEADLY LIGHTNING AND HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

$$

LAT...LON 34C49 7884 3440 7828 3469 7837 3484 7868

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:30 PM EDT, 5 hours 43 minutes earlier.

Area forecast discussion, Jul 16, 2:30 PM EDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
230 PM EDT SUN JUL 16 2000

CLOSED LOW OVER GREAT LAKES THIS AFTN TO LIFT NE AND OPEN UP
OVERNIGHT. H5 TROUGH AXIS IS EXPECTED TO PUSH OFF THE COAST EARLY
MON. SFC TROF WHICH HAS BEEN WAFFLING AROUND THE CWA LAST COUPLE OF
DAYS SHOULD FINALLY PUSH OFFSHORE MON AFTN. NOT REALLY EXCITED OVER
THE CHANCE OF PCPN TONIGHT/EARLY MON GIVEN THE ABUNDANT INSTABILITY
LAST 36 HOURS AND LACK OF ANY SIGNIFICANT CONVECTION. WILL CONTINUE
WITH ONGOING DRY FCST UNLESS LATE AFTN CONVECTION WARRANTS AN
EVENING POP. WOULD NOT BE SHOCKED TO SEE AN ISOLATED TSTM AFTER
MIDNIGHT GIVEN H5 PVA AS TROF AXIS MOVES OVERHEAD...BUT AS MENTIONED
EARLIER...LACK OF SIGNIFICANT CONVECTION SO FAR MAKES THE DECISION
TO LEAVE OUT POPS A LITTLE EASIER.

WED NIGHT/THU S/WV LOOKS WEAKER AND FURTHER NORTH THAN PREVIOUS RUN
SO WILL LEAVE FCST DRY THROUGH EXTENDED.

CWF: WEAK SFC LOW BETWEEN MYR AND CHS RESULTING IN SE WINDS AT FPSN7
AND SE WINDS AT 41004. FLOW EXPECTED TO BECOME NWLY AS THE TROUGH
MOVES OFFSHORE EARLY MON. MODELS NOT IN AGREEMENT WITH SFC FEATURES
ALONG THE COAST MON WITH ETA KEEPING A WEAK LOW OVER SRN SC COAST.
WILL LIKELY OPT FOR THE AVN/NGM SOLUTIONS WHICH ARE IN BETTER
AGREEMMENT AND BRING NW TO W WINDS OVER THE WATERS MON. SPEEDS 15
KTS OR LESS AND SEAS GENERALLY 3-4 FT.

PRELIM CCF:
ILM UB 070/092 070/093 073 33110
FLO UB 069/094 069/095 072 33110
MYR UB 071/089 070/089 073 33210

.ILM...NONE.

MORGAN

In the hours before

Local storm report, Jul 16, 5:13 PM EDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
513 PM EDT SUN JUL 16 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

455 PM     WILLARD                   NC     1.00 INCH HAIL
07/16/00   PENDER                           NUMEROUS TREES
                                            AND LIMBS DOWN

MR
Local storm report, Jul 16, 5:17 PM EDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON, NC
410 PM EDT SUN JUL 16 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

337 PM     5 S WHITEVILLE            NC     0.75 INCH HAIL
07/16/00   COLUMBUS

355 PM     5 S WHITEVILLE            NC     0.75 INCH HAIL
07/16/00   COLUMBUS                  NC
k
MR
Local storm report, Jul 16, 5:20 PM EDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON, NC
446 PM EDT SUN JUL 16 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

423 PM     WARDS CORNER              NC     1.00 TO 1.25 INCH
07/16/00   PENDER                           HAIL                                            HAIL

435 PM     WATHA                     NC     0.88 INCH HAIL
07/16/00   PENDER

MR
Local storm report, Jul 16, 5:21 PM EDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON, NC
410 PM EDT SUN JUL 16 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

337 PM     5 S WHITEVILLE            NC     0.75 INCH HAIL
07/16/00   COLUMBUS

355 PM     5 S WHITEVILLE            NC     0.75 INCH HAIL
07/16/00   COLUMBUS

MR
Local storm report, Jul 16, 5:55 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
555 PM EDT SUN JUL 16 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

445 PM     PENDERLEA                 NC     1.75 TO 2.75 INCH
07/16/00   PENDER                           HAIL
                                            WIND GUSTS ESTIMATED
                                            60 MPH
                                            CROP DAMAGE AND LIMBS
                                            SNAPPED OFF TREETOPS
                                            BETWEEN SHILOH RD AND
                                            PENDERLEA HWY

MR
Local storm report, Jul 16, 7:45 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
745 PM EDT SUN JUL 16 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0727 PM    DUART                     NC   1.75 INCH HAIL
07/16/00   BLADEN                         REPORTED BY OFF DUTY
                                          OFFICER

MR

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:52 PM EDTSevere Thunderstorm WarningILMBladen, Columbus48 min
Jul 16, 9:40 PM EDTSevere Thunderstorm WarningILMBrunswick, Columbus50 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.